A new study published in the Journal of Medical Toxicology shows that poison control centers in the U.S receive calls every 24 minutes on average regarding dietary supplement exposures. The study was conducted by Nationwide Children’s Hospital’s Center for Injury Research and Policy and Central Ohio Poison Center. The research analyzed 275,000 calls from 2000 to 2012.
Children Were the Most Exposed
Out of 275,000 calls, 70% involved children younger than 6 years old between 2000 and 2002 when the rates spiked to 46.1%. The rates decreased with 8.8% between 2002 and 2005. The rates spiked again between 2005 and 2019, reaching 49.3% with 95% involving children 6 years old and up.
Generally, serious medical outcomes are the result of energy products and cultural medicines. Previously, FDA banned the use of ma huang, a botanical component in certain supplements. The issue is still unresolved due to the fact that supplements are not considered drugs. Therefore, the FDA does not need to approve them before they’re sold. The calls to the poison centers were made in almost 43.9% of the cases due to the different substances in common dietary supplements. This shows a serious health risk if children were to accidentally ingest a supplement.
A co-author of the study and director of Central Ohio Poison Control, Henry Spiller stated
Sometimes, parents don’t think of keeping dietary supplements away from their kids, because they’re not medicines prescribed by the doctor. People think of them as natural. But they need to be treated as if they were a medicine. Don’t leave them out on the counter. Keep them out of reach.
Researchers Call for Tighter Regulations
While dietary supplements might not be a serious concern for adults, researchers still warn against using them. When it comes to children being exposed to these products, they call for better product regulation and child-resistant packaging. Spiller added:
Lack of federal oversight has led to inconsistencies in the quality of dietary supplements, product mislabeling and contamination with other substances.
Researchers also warn against Yohimbe which was proven to be involved in serious medical outcomes. The component can lead to arrhythmia, heart attack, seizures and even death. The substance is still on the market.
Image source: MaxPixel.
Latest posts by Anne-Marie Jackson (see all)
- Antarctica Might Be Home To Around 100 Volcanoes - Aug 16, 2017
- Walmart Issues An Apology For Back-To-School And Guns Mishap - Aug 11, 2017
- Extremely Rare Primate Skull Might Offer New Look At Our Ancestry - Aug 10, 2017